Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Pittsburgh, PA

July 15, 2005Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 15, 2005, 6:01 PM EDT for Mercer County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2005, 6:01 PM EDT (22:01 UTC)
Expired
Jul 15, 2005, 7:00 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 15, 2:00 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT FRI JUL 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE LATEST NAM AND GFS MODEL RUNS CONTINUE TO SHOW THE REMNANTS OF
TROPICAL SYSTEM DENNIS OVER THE UPPER OHIO VALLEY THIS PERIOD. SO
EXPECT SCATTERED THUNDERSTORM DEVELOPMENT TO CONTINUE WITH LATE DAY
HEATING PROVIDING THE OPTIMAL TIME PERIOD. NAM SOUNDINGS SUGGEST
WARM COALESCENCE PROCESSES DOMINATING...AND WITH SLOW WINDS
ALOFT...THUNDERSTORM MOVEMENTS WILL BE SLOW WITH OUTFLOWS MODULATING
NEARBY STORM DEVELOPMENT. CONSEQUENTLY HEAVY RAINS ARE
POSSIBLE...ALBEIT SOIL CONDITIONS ARE SUCH THAT 2.5 INCHES WILL BE
REQUIRED WITHIN 2-3 HOURS TO INITIATE ANY LOCALIZED FLOODING.

THE RUC MODEL INDICATES THERE MAY BE MORE THUNDERSTORM DEVELOPMENT
NEAR I-80 DUE TO AN INCREASE IN MOISTURE FLUX CONVERGENCE...HOWEVER
RADAR SHOWS THUNDERSTORMS ALSO DEVELOPING OVER OTHER PARTS OF THE
UPPER OHIO VALLEY...SO SUSPECT LOCAL INFLUENCES MAY MORE OF A ROLE
IN THE EVOLUTION OF THUNDERSTORMS LATER TODAY AND TONIGHT.

FOR TEMPERATURES...FORECASTED VALUES CLOSE TO CLOSELY AGREEING NAM
AND GFS MOS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
MODELS CONTINUE TO SHOW TROPICAL MOISTURE REMAINING ACROSS REGION
SATURDAY NIGHT THROUGH EARLY TUESDAY. SO WILL KEEP MENTION OF
SCATTERED THUNDERSTORMS THROUGH TUESDAY. GFS SHOWS COLD FRONT
PUSHING THROUGH UPPER OHIO VALLEY ON TUESDAY...WITH HIGH PRESSURE
PUSHING IN FOR THE LATTER PART OF THE WEEK. DRY CONDITIONS ARE
FORECAST FOR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT CUMULUS BASES TO FORM
NEAR 020HFT AND THEN LIFT AFTER 20Z TO BKN035-040. RECENT RADAR DATA
SHOWS SCATTERED THUNDERSTORM DEVELOPMENT WHICH NAM SOUNDINGS
INDICATE SHOULD CONTINUE UNTIL DARK (01Z). SO FORECASTED LOWER TEMPO
CONDITIONS 2-3SM OVC020CB NEAR TSRA.

WITH TEMPERATURES GOING DOWN TO NEAR FOG CROSSOVER VALUES 08Z-11Z
EXPECT AREAS 2-4SM BR HZ THEN. VIS COULD BE LOWER IN AREAS GETTING
HEAVY THUNDERSTORM RAINS LATER TODAY AND EARLY TONIGHT.

FOR SATURDAY...EXPECT A SIMILAR EVOLUTION IN CUMULUS AND
THUNDERSTORM DEVELOPMENT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 15, 4:27 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT FRI JUL 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160826-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
427 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 15, 4:34 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT FRI JUL 15 2005

MDZ001-PAZ007-013>015-020>023-029>032-WVZ022-023-152130-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FAYETTE
PA-GARRETT MD-GREENE PA-INDIANA PA-LAWRENCE PA-MERCER PA-MONONGALIA
WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-
434 PM EDT FRI JUL 15 2005

...THUNDERSTORMS...

THUNDERSTORMS AND SHOWERS WERE SCATTERED ACROSS THE REGION AGAIN
THIS AFTERNOON. THEY WERE MOVING SLOWLY TO THE NORTHWEST ABOUT 5 TO
10 MPH. THE HEAVIEST RAIN LATE THIS AFTERNOON WAS OVER WESTERN
FAYETTE...GREENE...EASTERN WASHINGTON...ALLEGHENY AND BUTLER
COUNTIES.

LOOK FOR A BRIEF PERIOD OF VERY HEAVY RAIN OF POSSIBLY AN INCH OR
MORE...FREQUENT DANGEROUS LIGHTNING...AND SMALL HAIL. WINDS COULD
ALSO GUST TO ABOUT 30 MPH.

REMEMBER...ALL THUNDERSTORMS HAVE LIGHTNING WHICH IS DANGEROUS AND
COULD BE DEADLY IF PRECAUTIONS ARE NOT TAKEN. IF YOU ARE NEAR A
STORM...SEEK SHELTER INDOORS. STAY INDOORS AT LEAST 30 MINUTES AFTER
YOU HEAR THE LAST THUNDER CLAP. REMEMBER...LIGHTNING CAN TRAVEL 5 TO
10 MILES AWAY FROM THE STORM

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 15, 5:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT FRI JUL 15 2005

PAZ014-021-152220-
ALLEGHENY PA-BUTLER PA-
526 PM EDT FRI JUL 15 2005

THUNDERSTORMS WITH VERY HEAVY RAIN WERE ACROSS BUTLER AND ALLEGHENY
COUNTIES. IN BUTLER COUNTY THE STRONGEST STORMS AND HEAVIEST RAIN
EXTENDED FROM MOORES CORNERS AND AREAS WEST OF SLIPPERY ROCK TO JUST
NORTH OF MORAINE STATE PARK. IN ALLEGHENY COUNTY THE HEAVIEST RAIN
WAS OVER BELL ACRES...PITTCOCK...MILLVALE...AND CASTLE SHANNON.

BE ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING...POSSIBLE HAIL AND
WINDS GUSTY TO 30 MPH.
Special weather statement, Jul 15, 5:50 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT FRI JUL 15 2005

OHZ040-041-049-050-059-WVZ001>004-152245-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-MARSHALL WV-OHIO WV-
550 PM EDT FRI JUL 15 2005

...THUNDERSTORMS...

THUNDERSTORMS AND SHOWERS WERE MOVING SLOWLY ACROSS PARTS OF
JEFFERSON...HARRISON...AND BELMONT COUNTIES IN OHIO. THESE STORMS
WERE SLOWLY MOVING NORTH AT ONLY ABOUT 10 MPH. THEY WILL PRODUCE
VERY HEAVY RAIN OF POSSIBLY UP TO ONE INCH OVER LOCALIZED AREAS.
ALSO BE ON THE ALERT FOR FREQUENT LIGHTNING AND POSSIBLE WIND GUSTS
TO NEAR 30 MPH.

THE STORMS WITH THE HEAVIEST RAIN LATE THIS AFTERNOON WERE NEAR HOLT
IN JEFFERSON COUNTY...AND ALSO BETWEEN FLUSHING AND HATTONIA IN
BELMONT AND HARRISON COUNTIES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:23 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.